Statins and Muscle Pain
Statins and Muscle Pain are always associated with a wide range of muscle problems. But the extent of problems both in terms of severity as well as frequency is not known clearly. For those who don’t know, statins are basically a class of drugs which help in lowering plasma cholesterol level. But these drugs have certain side effects attached to them, one of the major side effects being muscle pain. A recent study indicated that statins and muscle pain is more common to a certain group of people compared to others. That group of people includes the following:
● People who exercise. That is why it causes muscle pain in athletes.
● People who have undergone some kind of surgical procedures recently.
● Have problems with kidney, thyroid or liver.
● Have high triglycerides.
● And amongst Asians.
Statins and Muscle Pain: Overview
Some of the well known statin drugs are Lipitor, Altroprev, Crestor, Mevacor, pravachol & Zocor. Although FDA deems statins to be fit for usage for their intended purpose, side effects caused by statins are becoming ever clearer with every passing day.
But because the side effects of statin drugs are so evident, the manufacturers of these drugs have been forced to add a warning about the possible side effects to their advertisements, which was not present earlier. The warning added by the statin drug manufacturer for statins and muscle pain states “unexplained muscle pain & weakness could be a sign of a rare but serious side effect & should be reported to your doctor right away.”
As has been stated already, the primary side effects of statin drugs are muscle pain & muscle weakness. Another major side effect of statin drugs is memory loss. People who are taking statin drugs should be aware of side effects that come with these particular types of drugs. The side effects of statin drugs can even be life threatening at times.
With statins and muscle pain, muscle pain is probably the biggest side effect of statin drugs. Statin drugs causes muscle pain because it causes the breakdown of muscle fibers in the body. This breakdown of muscle fiber is clinically known as Rhabdomyolysis. This can often lead to kidney damage. Because break down of muscle fibers often leads to the breaking down of muscle tissues. The break down of muscle tissues produce extra waste products which the body must eliminate. These waste products then flood the kidneys causing damage to them. Therefore, people who are already suffering from kidney problems should never use statin drugs. Severe rhabdomyolysis can even result in death.
Research with Statins and Muscle Pain
Use of statin drugs may also lead to muscle weakness. The statin drugs have a tendency to affect the nerves in our body. Although muscle weakness caused by the use of statin drugs is quite rare, it is still a potent & dangerous side effect. Apart from muscle weakness, statin drugs also causes numbness, tingling, burning & prickling sensations. Some researches indicate that 1 in every 10 people who uses statin drugs are prone to suffer from this kind of muscle problems.
But, it is also true that side effects of statin drugs mostly happens when people use them for a prolonged period of time, i.e. more than the prescribed period. Otherwise, use of statin drugs in majority of the cases does not cause any major problems.